Start Submission Become a Reviewer

Reading: Upper airway obstruction in a patient following administration of fentanyl

Download

A- A+
dyslexia friendly

Case Reports

Upper airway obstruction in a patient following administration of fentanyl

Authors:

Shashi Kiran ,

IN
About Shashi
Senior Professor, Department of Anaesthesia and Critical Care, Postgraduate Institute of Medical Sciences, Rohtak
X close

Varun Aggarwal,

IN
About Varun
Resident, Department of Anaesthesia and Critical Care, Postgraduate Institute of Medical Sciences, Rohtak
X close

Neha Gupta

IN
About Neha
Resident, Department of Anaesthesia, Sriramachandra Medical College, Porur, Chennai,
X close

Abstract

Low dose midazolam and fentanyl are commonly used to provide conscious sedation during regional anaesthesia. Inability to ventilate because of chest wall rigidity following administration of high dose fentanyl has been described. We report a case where midazolam and fentanyl were used to provide sedation and supplementary analgesia during spinal anaesthesia. The patient became unresponsive and apnoeic and could not be ventilated. Anaesthetic circuit was applied, airway was maintained using face mask 100% oxygen was commenced, and CPAP was initiated. After few seconds, she could be ventilated and her spontaneous respiratory efforts returned. Glottic closure secondary to fentanyl administration was thought to be a plausible explanation.

How to Cite: Kiran, S., Aggarwal, V. & Gupta, N., (2016). Upper airway obstruction in a patient following administration of fentanyl. Sri Lankan Journal of Anaesthesiology. 24(1), pp.35–37. DOI: http://doi.org/10.4038/slja.v24i1.8094
Published on 11 Feb 2016.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus